Arkansas, 2019

Hail in Arkansas, March 24, 2019

March 24, 2019 · NWS LZK · 6 events in 5 counties and zones

There were spotty downpours expected on the 24th as a cold front pushed into the area from the northwest, but hail was a bigger worry. A few stones up to golf ball size were observed at Pencil Bluff (Montgomery County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

There were spotty downpours expected on the 24th as a cold front pushed into the area from the northwest, but hail was a bigger worry. A few stones up to golf ball size were observed at Pencil Bluff (Montgomery County). There was half dollar size hail at Waldron (Scott County), and quarter size hail northwest of Mena (Polk County), at Oden (Montgomery County), and near Bee Branch (Van Buren County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 24, 5:43 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 24, 5:43 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
643 PM CDT Sun Mar 24 2019

.AVIATION...
Deep convection starting over northern and western Arkansas at
this time as a cold front approaches the area. The system will
move slowly across the state tonight with scattered showers and
thunderstorms accompanying the boundary. Some of these storms may
be strong to severe with gusty winds and hail the primary
concern. Winds will shift from the southeast to the northwest
behind the boundary. VFR conditions will prevail for the majority
of the period with the exception of MVFR conditions when the
storms pass through. Low level moisture will remain over the north
for a good part of the day Monday.

&&

.PREV DISCUSSION...(ISSUED 213 PM CDT Sun Mar 24 2019)
SHORT TERM...Tonight Through Tuesday

Satellite imagery and surface obs were showing a surface cold front
extending from around Joplin, MO southwestward through eastern OK on
into north central TX. A capping inversion was inhibiting the
development of any thunderstorms through the early afternoon hours,
but this will change as the front progresses southeastward and the
cap breaks. The front is currently on track to enter the northwest
portion of AR in a couple of hours and will sweep southeastward
through the forecast area during the evening and overnight hours.
Latest runs of short-term models were indicating the development of
discrete thunderstorms/supercells along the front beginning around
00Z. Any storms that do form will be able to tap into CAPE values
greater than 1,000 J/kg but approaching 2,000 J/kg over the
southwest portion of the state. The front will also have some upper
level support as a shortwave trough traverses the area amidst quasi-
zonal flow aloft. While large hail and strong winds are the most
likely severe weather modes, the possibility of tornadoes has crept
up some due to increased low level shear availability. Incidentally,
the SPC has placed an area of enhanced risk in the Day 1 Severe
Outlook over southwest AR in line with the aforementioned reasoning.

Drier northwest flow will develop across AR, both at the surface and
aloft, on Monday as the progressive front exits the forecast area to
the southeast and a broad mid/upper level ridge builds eastward into
the state from the western U.S. Afternoon highs will generally range
from the mid 60s over the higher terrain of northern AR to the lower
70s over the southern portion of the forecast area. Precipitation-
free conditions, along with clearing skies, will prevail Monday
night/Tuesday as the aforementioned ridge of high pressure continues
to build over the state. Under mostly sunny skies with light
northeast winds on Tuesday, high temperatures will mostly range from
the upper 50s over the northern higher terrain to the mid 60s over
the south.

LONG TERM...Tuesday Night Through Sunday

Upper ow pressure will be over Alabama and Georgia to begin the
extended period with a large upper ridge over the Plains. This ridge
will expand over much of the country Wednesday as the upper low
moves off the southeast coast of the U.S. By Friday, a strong upper
low pressure moves into the Rockies, moving slowly southeast
Saturday and Sunday.

High pressure over the area Tuesday night and Wednesday will move
east of the area Thursday. Low pressure in the Plains Friday will
bring a warm front across Arkansas and the associated cold front
through the state Friday night. As instability increases, chances
for showers and thunderstorms will increase Thursday night and will
be greatest Friday night and Saturday. Temperatures will be close to
normal through much of the period but below normal by Sunday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...GOUDSWARD
Hazardous weather outlook, Mar 24, 4:33 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
533 PM CDT Sun Mar 24 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-252245-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
533 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This evening and Tonight

A cold front will continue to move into Arkansas from the
northwest this evening and eventually push through the rest of
the state tonight. Showers and thunderstorms are expected to
accompany the front. A few storms could become severe with large
hail, damaging winds, and possibly a tornado.

.Spotter activation is possible.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Unsettled weather will return to the region later in the week as a
new storm system affects Arkansas. Thunderstorm chances are in the
forecast, but the potential for any severe weather remains uncertain
at this time.

.Spotter Information Statement...

Spotter activation may be needed this evening and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 24, 5:31 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
631 PM CDT SUN MAR 24 2019

ARZ012-250015-
Newton AR-
631 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEWTON COUNTY UNTIL 715
PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 15 miles southeast of Huntsville, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jasper...                         Lost Valley State Park...
Piercetown...                     Carver...
Upper Buffalo Wilderness Area...  Wayton...
Boxley...                         Mossville...
Low Gap...                        Crossroad...
Vendor...                         Parthenon...
Swain...                          Gum Springs in Newton County...
Mt Judea...                       Deer...
Cowell...                         Nail...
Ponca...                          Hasty...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Arkansas.

LAT...LON 3603 9300 3575 9304 3584 9353 3588 9353
      3588 9350 3592 9351 3592 9349 3595 9349
      3595 9347 3597 9347 3597 9345 3602 9345
TIME...MOT...LOC 2330Z 276DEG 27KT 3592 9355

Cavanaugh
Special weather statement, Mar 24, 5:58 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
658 PM CDT SUN MAR 24 2019

ARZ021-250045-
Johnson AR-
658 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 745
PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wiederkehr Village, or near Ozark, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Lamar...
Knoxville...                      Woodland...
Spadra...                         Holman...
Lake Dardanelle...                New Spadra...
Harmony...                        Lutherville...
Piney Bay Recreation Area...      Union City...
Hunt...                           Hillcrest in Johnson County...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Arkansas.

LAT...LON 3558 9370 3559 9325 3547 9326 3547 9330
      3536 9330 3539 9343 3542 9343 3543 9344
      3542 9347 3541 9348 3547 9371
TIME...MOT...LOC 2358Z 275DEG 25KT 3552 9375

Cavanaugh

The radar

The Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Polk

When
March 24, 6:34 PM CST
Where
Polk County, 2.76 mi S of Eagleton
Measured
1 in hail
Reported by
Social Media
Coordinates
34.640, -94.300

Hail, Montgomery

When
March 24, 8:03 PM CST
Where
Montgomery County, Pencil Bluff
Measured
1 in hail
Reported by
Social Media
Coordinates
34.630, -93.730

Quarter size hail was reported in Pencil Bluff.

Hail, Montgomery

When
March 24, 8:12 PM CST
Where
Montgomery County, 1.14 mi W of Oden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.620, -93.790

This was relayed from the local fire department.

Hail, Van Buren

When
March 24, 8:13 PM CST
Where
Van Buren County, 0.89 mi NW of Bee Branch
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -92.410

Hail, Scott

When
March 24, 9:38 PM CST
Where
Scott County, 0.57 mi W of Waldron
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.900, -94.090

Hail, Clark

When
March 24, 9:45 PM CST
Where
Clark County, 3.42 mi W of Elm
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.330, -93.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813211, 813212, 813214, 813216, 813217, 813218.